Teething and Infant Refluxby Jan Gambino Patient Expert
Teething always increased my daughter's reflux symptoms. The new tooth caused the usual symptoms of drooling, fussiness and poor sleep. In addition, each new tooth triggered her reflux and caused more spit up, gagging and congestion than usual. Often she would even get an ear infection. Poor baby-all of that discomfort for a little tooth
Babies are busy growing and developing during their first year and parents often eagerly await the first tooth. While teething symptoms may begin at around four months of age, the first tooth often emerges at around six months of age. Signs of teething may include: drooling, mouthing toys, your fingers and anything else she can get her little hands on. Keep in mind that there is a lot of variation and some babies get their first tooth earlier or later. You will want to have lots of bibs and teething toys ready for this stage. Other teething remedies include: rubbing her gums, offering a cold drink or letter her have a cold water-filled teething toy.
Unfortunately, teething often occurs at the same time that babies have symptoms of gastroesophageal reflux. Many babies with reflux have frequent spit up and even some extra drooling. When reflux is combined with teething, there may be an excessive amount of drooling. Some of the drool may be swallowed and cause an upset stomach, sour stomach or more spit up. Some parents report that the extra spit up and drooling cause a rash on the chin and neck. Keeping a bib on, changing it often and washing and carefully drying her skin will help reduce the rash.
If your baby has reflux and she is teething, it may be difficult to decide if she is uncomfortable from reflux, teething or both. It is common for the doctor to recommend an over the counter pain relief medication, especially if teething is interfering with sleep. Keep in mind that pain relief medication may cause some stomach discomfort so try the non medication teething treatments first.
A few babies with reflux need more pain relief from a temporary increase in reflux medications. Be sure to ask your doctor for advice on this.